Stevens - Johnson Syndrome
Stevens - Johnson syndrome is an acute inflammatory skin reaction that most often occurs as the result of an adverse reaction to medication. A more severe form of Stevens-Johnson’s Syndrome is called Toxic Epidermal Necrolysis, or TEN. These diseases will usually require hospitalization due to the severity of the reaction and can have long term complications, even resulting in death.
While some cases of Stevens - Johnson syndrome are thought to be linked to bacterial infection, the majority of the cases are caused by an allergic reaction to a medication. Some of the drugs believed to be linked to Stevens - Johnson syndrome are:
- Non-steroid anti inflammatory drugs
- Sulfa antibiotics
- Xanthine oxidase inhibitors
- Anti-seizure medications
The reactions to the medication may not happen immediately, sometimes taking one to two weeks before the onset of symptoms. Symptoms of Stevens - Johnson syndrome may include:
- Fever, flu-like symptoms initially
- Severe red/purple rash or blistering on skin
- Blistering in eyes, nose, mouth and genetalia
- Swelling of face or tongue
- Pain or itching of skin
- Joint aches
The rash symptoms may progress so that the patient’s skin actually detaches from the body. Stevens - Johnson syndrome patients are often treated as burn victims when hospitalized. The risk of infection in these open wounds is potentially life threatening. Recovery may be slow and arduous. Furthermore, many patients experience long-term effects, for example:
- Changes in skin pigmentation
- Sun sensitivity
- Eye sensitivity
- Dental effects, such as loss of teeth
- Reoccurrence of the syndrome
- Inflammation damage to internal organs such as lungs, heart or kidney
- Permanent damage to nail beds
- Hair loss
Doctors and Hospitals must be aware of a patient’s sensitivity and allergy to medications. Doctors and hospitals also must be responsive to signs and symptoms of adverse reactions. Timing can be critical.
Often patients who suffer from drug-related Stevens - Johnson syndrome or Toxic Epidermal Necrolysis feel the need to seek the advice of an attorney to assist them in evaluating potential medical malpractice claims. If you or a loved one believe you suffered the effects of an adverse drug reaction you are welcome to contact Kentucky injury attorney, Brett H. Oppenheimer, PLLC.
Brett would like to discuss your potential case with you. You can call Brett H. Oppenheimer, PLLC at (502) 242-8877 to discuss your situation and so that you can make an educated decision about the course of action you need to take.